Medication-induced dementia is a cognitive impairment of language, memory and comprehension originating from or complicated by prescription or over-the-counter drugs.
Many drugs can contribute to the condition, and, along with the variance of symptoms, it is often difficult to gather concrete evidence for the condition. Those who have medication-induced dementia usually display symptoms similar to those of Alzheimer's disease, especially lethargy and depression.
The scope and intensity of this condition depends on the kind of medication taken and the person taking it. There can be both cognitive and physical symptoms which can include confusion and lack of understanding, difficulty with abstract thinking, memory disturbances, disorientation, lethargy, depression, fatigue and hallucinations.
Individuals with Alzheimer's or dementia are especially susceptible to side effects, and various medications can exacerbate pre-existing risks for increased falls, sleep disturbances and confusion.
Among the most recognized cognitively dangerous medications are those with anticholinergic properties, those that block the effect of acetylcholine, an important brain chemical and neurotransmitter that becomes less plentiful in the aging brain. Anticholinergic medications include antihistamines, dopamine agonists, anti-infective agents, anti-anxiety medicines, benzodiazepines, antipsychotics, asthma drugs, epileptic drugs and anti-nausea medications.
The toxic effects of anticholinergic medications on the brain include confusion, memory disturbance, agitation and even delirium. In the aging process, the liver becomes less efficient at metabolizing drugs, and the kidneys eliminate them from the body more slowly. Because of this, medications tend to accumulate in the body, and older adults in poor health and those taking several different medications are especially vulnerable. Additionally, multiple prescribed medications typical for older adults offer many opportunities for drug interactions that can amplify adverse effects.
Early treatment is important in mitigating the severity of medication-induced dementia. When a new medication is prescribed, it is recommended that the doses be increased gradually to monitor its effects, and other medications should be suspended that may have an influence on the new drug, but these should be weaned off gradually to avoid any symptoms of withdrawal or negative effects. In most cases, drugs can be substituted by other forms of treatment, or even different drugs that may not carry adverse side effects.
Medication-induced dementia is difficult to detect and even harder to prevent. The person should consult his or her physician or health care provider to distinguish the root cause of cognitive impairments and follow the physician's recommendations on use of various medications.
Questions about Alzheimer's disease or a related disorder can be sent to Dana Territo, the Memory Whisperer, director of services at Alzheimer's Services of the Capital Area at firstname.lastname@example.org or visit the organization at 3772 North Blvd., Baton Rouge.